Medication Errors in Adults-Case #3: Duplicate Therapy

September 24, 2013

This case focuses on duplicate therapy resulting from the use of prescription medications, which can result in serious adverse effects.

Medication errors may occur at any point in the health care system. Obtaining a true estimate of the number of errors is difficult, but preventable medication errors are known to increase patient harm and total health care costs.1

This series will highlight some of the most important drug errors and address methods to decrease the risk of them occurring. In the first article, I addressed a common error associated with warfarin.2 The second article focused on a common error that involved acetaminophen and duplicate therapy.3 In this third article, I discuss more problems with therapeutic duplication.

Case #3: Duplicate Therapy
A 68-year-old woman with a history of type 2 diabetes mellitus (DM) and hypertension presents to the primary care physician’s office 1 week post discharge from the hospital for community-acquired pneumonia. She states that her pneumonia symptoms have resolved; however, she has had 2 episodes of severe hypoglycemia over the previous 2 days.

The patient states that the only change in her medications is a “new medication” for her DM that she received when she was discharged. Her medications include glipizide, 20 mg/d; lisinopril, 10 mg/d; and metformin, 1000 mg twice daily. Later in the visit, she pulls a bottle of glimepiride, 2 mg/d, out of her purse, stating that this is the new medication she received on discharge and started 1 week earlier.

What is the problem in this scenario?

Discussion
The problem is therapeutic duplication, which generally can be described as a patient taking at least 2 medications from the same class. In the previous case,3 I described a duplication in therapy resulting from the use of OTC products; this case focuses on duplicate therapy resulting from the use of prescription medications. Whatever the cause, duplicate therapies can result in serious adverse effects as can be seen with the hypoglycemia the patient in this case is experiencing as a result of taking 2 DM medications from the same class (sulfonylureas).

Therapeutic duplications in the patient’s medication profile has several potential causes. In the case above, the patient has transitioned from 1 point of care to another (hospital to outpatient). Any transition of care places a patient at risk for duplication, especially if medications are not tracked very closely between locations or within settings, such as the physician’s office.

The patient may have experienced a change in medications resulting from a formulary change (glipizide to glimepiride) within the hospital, placing her at risk for duplication at discharge. The treating inpatient physician may not have been aware of her home medications and might prescribe discharge medications on the basis of the inpatient medication list.

Lack of education also may place a patient at risk for therapeutic duplication. In the outpatient setting, medications may be switched for therapeutic or cost reasons (eg, a change in statin because of a need for increased potency or a change in angiotensin receptor blocker because of cost or insurance formulary). If the patient is not thoroughly educated to stop the old medication before starting the new therapy, duplications may result.

As was seen in the previous acetaminophen case,3 duplications can occur when a patient is taking OTC meds, such as acetaminophen or NSAIDs, and then has medications prescribed that contain ingredients also found OTC.

To prevent duplications in therapy, providers may consider a multidisciplinary approach to ensure medication reconciliation and patient education. It is most important to track medications through medication reconciliation at all transitions of care and also at every primary care physician and specialist office visit (and at transitions between offices).

Education should be provided to all patients regarding all medications and indications for taking the medication so that they are empowered to identify duplications and prevent duplications with OTC medications. Patients must be able to identify all of their medications and to provide this medication list to all providers and all pharmacies. Consider having patients carry a written or electronic list of medications. Communicate clearly to them all medication changes, including any changes in formulary medications or brand/generic changes and directions for when to start or stop medications.

Finally, have patients bring all medications (or a medication list) to all office visits to assist with medication reconciliation while also using the same pharmacy when possible so that the pharmacist also has the full medication profile available for review.

References
1. Institute of Medicine. To Err Is Human: Building a Safer Health System. Washington, DC: National Academy Press; 1999.
2. Medication errors in adults-Case #1: warfarin. July 29, 2013.
3. Medication errors in adults-Case #2: acetaminophen. August 21, 2013.